Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 93, NWS Newport/Morehead City, NC

November 1, 1997Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 1, 1997, 6:30 AM EST for Carteret County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 1997, 6:30 AM EST (11:30 UTC)
Expired
Nov 1, 1997, 7:10 AM EST
In force
40 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 11.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 011128 RRA
SVRMHX
NCC031-NCZ501-011210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
630 AM EST SAT NOV 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  CARTERET COUNTY

* UNTIL 710 AM EST
 
* THESE STORMS WILL BE NEAR

  HARKERS ISLAND BY 635 AM
  EMERALD ISLE BY 640 AM
  ATLANTIC BY 645 AM


* AT 620 AM RADAR INDICATED AREAS OF SEVERE THUNDERSTORMS 10 MILES
  WEST OF EMERALD ISLE AND 10 MILES SOUTHWEST OF HARKERS ISLAND
  MOVING NORTHEAST AT 40 MPH.
 
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FvLOOD QUICKLY.

RVT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 1:22 AM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Nov 1, 1:22 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
222 AM EDT SUN NOV 1 1997

CWF: PER DISCUSSION WITH RDU...GALE WARNING WILL BE LOWERED ON THIS
PACKAGE AND REPLACED BY SCA. POTENTIAL FOR A SHORT LIVED GALE MAINLY
ON CENTRAL AND N WATERS LATER TONIGHT AS ANOTHER STRONG LLJ SKIRTS
THE WATERS. WILL LET DAY SHIFT HAVE A LOOK AT IT AND GIVE THEM THE
OPPORTUNITY TO REISSUE GALE WARNING FOR LATE TONIGHT AND EARLY MON
MORNING IF NEEDED. JUST COMPARED 06Z ETA SFC PROG WITH HAND ANALYSIS
AND SO FAR FAR SO GOOD. BEST PRES FALLS MOVG TWD SRN NC WTRS AT THIS
TIME...WINDS SHOULD INCREASE ESPECIALLY OFFSHORE.

SHORT TERM...COMPLEX SFC LOW PRES OVER SE GEORGIA LOOKS TO TAKE A
MORE E TRACK THIS MORNING PROBABLY ALG THE IMMEDIATE COAST. THE LOW
WILL DEEPEN SIGNIFICANTLY BUT NOT TIL IT IS N OF FA. SFC PRES FALLS
OFF S CAROLINA COAST THIS MORNING HINTING THAT LOW COULD TAKE A
TRACK A BIT E ALG THE GULF STREAM BUT FOR NOW WILL PLAN ON THE COAST
TRACK WHICH WILL LIKELY BE FAR ENOUGH E TO KEEP GALES ACROSS THE
OFFSHORE WTRS.

AFTER RNFL ENDS THIS MORNING AND LOW DEEPENS TO THE N SW FLOW WILL
BEGIN TO PICK UP THIS AFTN AND WILL BE GUSTY AT TIMES. NEXT STRONG
LLJ WILL PASS THROUGH THE WATERS LATER TONIGHT IN ADVANCE OF ANOTHER
VIGOUROUS SHORT WAVE IN BASE OF UA TROF. SW FLOW INCREASING TO 30 KT
AND GUSTY TONIGHT AND DECREASING TO 25 KT MON AFTN.

ZFP: MAY WANT TO HOLD ON TO A CHANCE OF SHOWERS NRN AREAS TIL MID
MORNING GIVEN LITTLE SECONDARY VORT AS DEPICTED BY MDLS AND DELAY
THE PARTIAL CLEARING TIL AFTN MANY AREAS. POPS FOR TONIGHT IN THE
CHCY RANGE IS GOOD AND THE KEY WORD FOR MONDAY WILL BE WINDY MOST
ZONES WITH BEST SPEEDS IN THE MORNING. SFDRDU HAS THINGS UNDER
CONTROL...GOOD LUCK WITH TEMPS...LIKE THE PLAN TO KEEP 70-75 E.

DISC: DRAWN THIS OUT LONG ENUF...COASTAL TROF BECMG ENHANCED EARLY
THIS MORNING AS WITNESSED BY NE WNDS ON OMRILM AND STRONG SE FLOW
AT FPSN7. THIS DELINIATION SHOULD BE APPROXIMATELY ALONG THE ROUTE
OF THE SFC LOW PRES WHICH IS ALREADY 1 MB DEEPER THAN NGM/ETA. HEAVY
RNFL OVR S CAROLINA SHOULD RAPIDLY PASS NE THROUGH MHX INLAND CWA
PRODUCING SOME 1 INCH RNFL AMOUNTS IN THE NEXT SEVERAL HOURS.

.MHX...SMALL CRAFT ADVISORY COASTAL WATERS AND SOUNDS.         RVT

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.